Alert archive / Florida / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Tallahassee, FL

August 8, 2016Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 8, 2016, 4:11 AM EDT for Taylor County, Florida. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2016, 4:11 AM EDT (08:11 UTC)
Expired
Aug 8, 2016, 7:15 AM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 80 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:15 AM EDTFLASH FLOODPerry-Foley Airport, FLPERRY DISPATCH REPORTS NUMEROUS REPORTS OF FLOODING AND ROAD CLOSURES IN AND AROUND THE PERRY AREA. FURTHER DETAILS NOT AVAILABLE AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WGUS52 KTAE 080811
FFWTAE
FLC123-081115-
/O.NEW.KTAE.FF.W.0014.160808T0811Z-160808T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 AM EDT MON AUG 8 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TAYLOR COUNTY IN FLORIDA...

* UNTIL 715 AM EDT

* AT 409 AM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY
  THUNDERSTORMS PRODUCING HEAVY RAIN AT RATES BETWEEN TWO AND
  FOURINCHES AN HOUR ACROSS THE WARNED AREA. TWO TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN WITHIN THE PAST HOUR, WITH AN ADDITIONAL
  ONE TO THREE INCHES POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PERRY...HAMPTON SPRINGS...SMITH...PERRY-FOLEY AIRPORT...FOLEY...
  FENHOLLOWAY...BUCELL JUNCTION...PINLAND...SECOTAN AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 2999 8363 3007 8375 3020 8372 3025 8337
      3006 8337

$$

30-PULLIN
4 follow-up statements
425 
WGUS72 KTAE 080847
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 AM EDT MON AUG 8 2016

FLC123-081115-
/O.CON.KTAE.FF.W.0014.000000T0000Z-160808T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR FL-
447 AM EDT MON AUG 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
NORTHEASTERN TAYLOR COUNTY...

AT 442 AM EDT...DOPPLER RADAR CONTINUES TO SHOW HEAVY THUNDERSTORMS
PRODUCING RAINFALL AT RATES OF 1 TO 3"/HR IN THE WARNED AREA. PERRY
FOLEY AIRPORT ASOS RECORDED JUST OVER 3 INCHES OF RAIN IN THE PAST
HOUR AND FIFTEEN MINUTES. DOPPLER RADAR ESTIMATES INDICATE BETWEEN 3
AND 4 INCHES OF RAINFALL ACCUMULATION IN THE PERRY AREA FROM THESE
STORMS. FLASH FLOODING IS EXPECTED IN THESE AREAS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PERRY...HAMPTON SPRINGS...SMITH...PERRY-FOLEY AIRPORT...FOLEY...
FENHOLLOWAY...BUCELL JUNCTION...PINLAND...SECOTAN AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 2999 8363 3007 8375 3020 8372 3025 8337
      3006 8337

$$

30-PULLIN
944 
WGUS72 KTAE 080945
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT MON AUG 8 2016

FLC123-081115-
/O.CON.KTAE.FF.W.0014.000000T0000Z-160808T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR FL-
545 AM EDT MON AUG 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
NORTHEASTERN TAYLOR COUNTY...

AT 541 AM EDT...DOPPLER RADAR CONTINUED TO INDICATE A BAND OF
MODERATE TO HEAVY RAINFALL ACROSS THE WARNED AREA. PERRY-FOLEY
AIRPORT ASOS HAS RECORDED NEARLY 4.5 INCHES OF RAIN IN THE PAST 2
HOURS. AN ADDITIONAL 1 TO 2 INCHES REMAINS POSSIBLE AS SHOWERS AND
EMBEDDED THUNDERSTORMS CONTINUE. FLASH FLOODING IS EXPECTED IN THIS
AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PERRY...HAMPTON SPRINGS...SMITH...PERRY-FOLEY AIRPORT...FOLEY...
FENHOLLOWAY...BUCELL JUNCTION...PINLAND...SECOTAN AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 2999 8363 3007 8375 3020 8372 3025 8337
      3006 8337

$$

30-PULLIN
017 
WGUS72 KTAE 081004
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 AM EDT MON AUG 8 2016

FLC123-081115-
/O.CON.KTAE.FF.W.0014.000000T0000Z-160808T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR FL-
604 AM EDT MON AUG 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
NORTHEASTERN TAYLOR COUNTY...

AT 603 AM EDT...PERRY 911 DISPATCH REPORTED THAT THEY HAVE RECEIVED
NUMEROUS REPORTS OF FLASH FLOODING AND SUBSEQUENT ROAD CLOSURES IN
AND AROUND PERRY IN THE LAST HOUR. MODERATE TO BRIEFLY HEAVY
RAINFALL CONTINUES ACROSS THIS AREA, WITH ADDITIONAL FLASH FLOODING
POSSIBLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PERRY...HAMPTON SPRINGS...SMITH...PERRY-FOLEY AIRPORT...FOLEY...
FENHOLLOWAY...BUCELL JUNCTION...PINLAND...SECOTAN AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 2999 8363 3007 8375 3020 8372 3025 8337
      3006 8337

$$

30-PULLIN
868 
WGUS72 KTAE 081109
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
709 AM EDT MON AUG 8 2016

FLC123-081118-
/O.EXP.KTAE.FF.W.0014.000000T0000Z-160808T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR FL-
709 AM EDT MON AUG 8 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN TAYLOR COUNTY WILL EXPIRE
AT 715 AM EDT...

THE HEAVY RAIN BAND HAS MOVED SOUTH OF THE WARNED AREA. FLOODING
FROM ADDITIONAL RAINFALL ACCUMULATION IS NO LONGER EXPECTED TO POSE
A THREAT AT THIS TIME. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 2999 8363 3007 8375 3020 8372 3025 8337
      3006 8337

$$

30-PULLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:26 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 1:26 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
126 AM EDT MON AUG 8 2016

.AVIATION [Through 06Z Tuesday]...

SHRA continues to slowly taper off at ECP at this hour. Otherwise,
VFR conditions are expected to prevail at most sites through 09Z.
Patchy fog is expected to affect most terminals tonight, with MVFR
and possibly IFR conditions possible, especially at TLH and DHN.
Scattered to widespread SHRA and TSRA are expected across the
region again this afternoon, with reduced vsbys and and locally
gusty and variable winds possible in and around storms.

&&

.PREV DISCUSSION [848 PM EDT]...

.NEAR TERM [Through Tonight]...

A broad area of weak low pressure remains in place over northern
Florida. This, along with the seabreeze and outflow boundary
interactions from storms have served as the forcing mechanisms
today. The loss of daytime heating will lower the instability over
land and allow storms over most of the area to dissipate. Over the
southeast Big Bend, however, showers may continue through the
night. Low level southwest flow continues to steer rich Gulf
moisture to the area this evening. With abundant moisture on tap,
some of the showers overnight may produce periods of heavy rain.
The latest run of our hi-res ensemble still shows a 40-50% chance
for rainfall exceeding 6 inches in the southeast Big Bend. A
flood watch remain in effect for Dixie, Taylor, and Lafayette
counties. Heavy cloud cover and a tropical air mass will make it
difficult to cool overnight, so temperatures will only lower to the
mid to upper 70s.

.SHORT TERM [Monday Through Tuesday Night]...
Quite complex and challenging forecast throughout the next few days.
The 12z model guidance suite didn't offer a great deal of clarity
to the overall weather picture. So right off the top, I'll state
that confidence in the forecast is much lower than normal this
cycle. That being said, there's still potential for high impact
weather through the short term period, especially across the
Southeast Florida Big Bend.

Currently, the surface low pressure area that moved inland this
morning continues to spin slowly NNE across NE Florida - much
further off to the NE than the models had shown for the past couple
of cycles. Where this feature ends up - and in what condition
- will have a big impact on the forecast. The overall pattern
suggests that further poleward movement of the surface feature will
be difficult as ridging begins to build in across the Ohio River
Valley and Mid Atlantic States by Monday. Thus a turn back to the
west should materialize sometime in the next 24 hours. Should the
surface circulation maintain some of its integrity, this feature
could be a focus for shower and thunderstorm development on
Monday as it moves westward across the region in the short term
period. However, it's entirely possible (and more likely) that the
low will open up into a weak trough and drift westward across the
region on Monday.

The overall forcing for rain the short term period will be the weak
mid/upper level feature off the Florida West Coast that is now
decoupled from the surface circulation. This feature is also
predicted to move back to the NW toward the Western Florida
Panhandle/South Alabama by the tail end of the short term period
on Tuesday evening.

Through the short term period, what consensus exists in the models,
is for the heaviest rain to focus across the Southeast Florida Big
Bend, mainly within the current flood watch area through Tuesday.
Perhaps late in the short term period as the upper disturbance
begins to retreat westward, the focus for heavier rainfall will
shift further west into the remainder of the Florida Big Bend
Tuesday evening. Given that areas in the remainder of the Florida
Big Bend shouldn't experience heavy rainfall until at least late
Tuesday, will not expand the flood watch at this time.

Key Messages For the Short Term...

#1 - A period of heavy rainfall is anticipated tonight through
Tuesday across the Southeast Florida Big Bend. Storm total
rainfall amounts of 5-10 inches will be possible in this area
which could cause localized flooding and rises in coastal streams
and rivers.

#2 - The heavy rainfall threat will begin to increase across the
Central and Western Florida Big Bend late Tuesday as the slow
moving storm system retreats westward across Northern Florida.

.LONG TERM [Wednesday Through Sunday]...
At the start of the long term period, the mid/upper level
disturbance should be passing off to the south of Apalachicola.
As this occurs, this will open our region up to deeper layer
southerly flow, increasing the threat for heavy rainfall across
the Florida Big Bend and into far Southern Georgia. In fact, the
Euro shows a strengthening 850mb low level jet up to 30 kt during
this time frame. While this feature is weaker in the GFS, it does
lend some support to the notion that the heavier rainfall may not
end up getting pinned to the coast as indicated in the last few
runs of the GFS.

As this system slowly drifts westward toward Southwest Alabama on
Thursday, the heavy rain potential will accordingly shift westward
to include the Eastern Florida Panhandle and possibly Southeast
Alabama. Again, the models differ considerably here on the inland
extent on the heavy rainfall. The forecast here is essentially a
blend of the previous forecast and the latest Euro/GFS. This
results in a slight increase to rainfall through Friday across the
western portion of the region. Should this forecast verify, a
flood watch would eventually be needed across much of the western
portion of our region.

Beyond Friday, models differ in how quickly the mid/upper level
disturbance gets pulled northward and into the Tennessee Valley
ahead of a trough progressing across the Central CONUS. The Euro
is slower with clearing the system out of the region, thus its
rainfall totals at the tail end of the period are much higher than
the GFS. The forecast at the end of the period was an even blend
of the GFS/Euro, which results in higher rain chances across the
western half of the region.

Key Messages For the Long Term...

#1 - On Wednesday, the main area of concern for heavy rain will be
across the Florida Big Bend and possibly far Southern Georgia. The
heaviest rain is anticipated nearer to the coast.

#2 - Late Wednesday through Friday, the threat for heavy rainfall
will increase across the Florida Panhandle and into Southeast
Alabama.

#3 - Confidence in the forecast is lower than normal beyond
Wednesday regarding exact rainfall amounts. However, a flood watch
may eventually be necessary for much of North Florida and possibly
into Southeastern Alabama.

.MARINE...
Unsettled conditions will continue with elevated wind and seas
lasting through much of this week as an area of low pressure affects
the region, potentially yielding small craft advisory conditions
with winds over 20 knots by Monday night and Tuesday.

.FIRE WEATHER...
Heavy rainfall is expected this week which will prevent hazardous
fire weather conditions from developing.

.HYDROLOGY...
A prolonged wet period is underway across the region as an area of
low pressure the northeastern Gulf of Mexico continues to generate
showers and embedded thunderstorms across portions of the Big Bend.
A flood watch remains in effect for Taylor, Dixie, and Lafayette
Counties through Tuesday morning. Between 5 to 10 inches of
rainfall is possible in these areas, with isolated higher amounts
possible. Steady rises in the Steinhatchee and Econfina Rivers
pose potential concerns as a result of heavy rain in this area.

This system is expected to slowly move westward through the middle
of the week, yielding periods of heavy rainfall across the region,
particularly nearer to the coast. Current forecast rainfall
accumulations generally range from 10 to 15 inches across the Big
Bend and Florida Panhandle into Saturday. Amounts will generally
be less further inland. Flash flooding concerns remain highest in
the urban areas of the Florida Panhandle as this system moves
westward. Potential river flooding will be contingent on the
placement of heavy rainfall in the long term period.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   89  76  87  76  86 /  70  80  80  70  80
Panama City   87  79  86  79  84 /  70  70  80  80  80
Dothan        93  74  89  74  85 /  60  40  80  70  70
Albany        92  75  89  74  86 /  60  50  80  70  70
Valdosta      88  74  89  74  86 /  70  70  80  60  70
Cross City    84  75  85  74  87 /  90  90  80  60  80
Apalachicola  86  79  85  78  85 /  80  80  90  80  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Flood Watch through Tuesday morning for Coastal Dixie-Coastal
     Taylor-Inland Dixie-Inland Taylor-Lafayette.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Pullin
MARINE...Godsey
FIRE WEATHER...Moore
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 7, 10:25 PM EDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 PM EDT SUN AUG 7 2016

FLZ010-012-112-080315-
COASTAL BAY FL-INLAND BAY FL-WASHINGTON FL-
1025 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 1115 PM EDT/1015 PM CDT/...

AT 1025 PM EDT/925 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF VERNON...MOVING
SOUTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PANAMA CITY...LYNN HAVEN...PANAMA CITY BEACH...CALLAWAY...
SPRINGFIELD...HILAND PARK...TYNDALL AIR FORCE BASE...PARKER...
GAINER SPRING...BAYOU GEORGE...LAIRD...WEST BAY...RIVERSIDE...
MILLVILLE...CAMP FLOWERS...BAHAMA BEACH...RECOTA BEACH...VICKSBURG...
SOUTHPORT AND COLLEGE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3056 8580 3050 8550 3005 8556 3025 8596
TIME...MOT...LOC 0225Z 015DEG 20KT 3045 8567

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:11 PM EDTSpecial Weather StatementTAEJackson49 min
Aug 7, 9:28 PM EDTSpecial Weather StatementTAEWashington47 min
Aug 7, 10:25 PM EDTSpecial Weather StatementTAEBay50 min
Aug 7, 11:27 PM EDTSpecial Marine WarningTAE63 min
Aug 7, 11:46 PM EDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Aug 8, 12:22 AM EDTSpecial Marine WarningTAE38 min
Aug 8, 12:55 AM EDTSpecial Marine WarningTAE50 min
Aug 8, 1:43 AM EDTSpecial Marine WarningTAE47 min
Aug 8, 2:08 AM EDTSpecial Marine WarningTAE52 min
Aug 8, 2:42 AM EDTAreal Flood AdvisoryTAEDixie, Lafayette, Taylor4 hr
Aug 8, 10:49 AM EDTAreal Flood WarningTAEDixie, Lafayette, Taylor12 hr
Aug 8, 11:07 AM EDTRip Current StatementTAEBay, Gulf, Walton10 hr
Aug 8, 3:13 PM EDTSmall Craft AdvisoryTAE29 hr
Aug 8, 5:44 PM EDTFlash Flood WarningTAEHolmes, Jackson, Washington91 min

Nearby

Flash Flood Warnings in Florida, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.